Sara Bellum
January 28 2011

Winter is here and, with it, cold season. To arm themselves, many people purchase over-the-counter drugs, which are those that don’t require a doctor’s prescription. Taken as directed, over-the-counter cold medications like cough syrups are safe and can help relieve annoying cold symptoms that interrupt our lives.

However, some teens are abusing these otherwise safe medications. NIDA scientists refer to this dangerous practice as “robotripping.”

What Is Robotripping?

Named in reference to Robitussin, one of the most common cold medicines, “robotripping” describes the act of abusing cough and cold syrups by taking more than the recommended dose on the label. The active ingredient in cold syrups, Dextromethorphan (DXM), is a drug that suppresses coughing. Like many other medications, when DXM is abused—taken in high doses and for the wrong reasons—the consequences can be extremely dangerous.

Someone who consumes more than the recommended amount of DXM is likely to experience hallucinations or dissociative “out of body” feelings for up to 6 hours. These side effects are similar to the hallucinations people experience when they abuse an illegal drug like PCP.

But feeling detached from your body and hallucinating is just the start. Ingesting more cough syrup than recommended on the label can cause impaired motor function, numbness, nausea, vomiting, increased heart rate and blood pressure, permanent brain damage, and even death. Find out what else NIDA has to say about DXM.

-->